Tennessee, 2007

Hail and Damaging Wind in Tennessee, May 11, 2007

May 11, 2007 · NWS MEG · 4 events in 3 counties and zones

Daytime heating on May 11, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime heating on May 11, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 11, 8:40 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 11, 8:40 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT FRI MAY 11 2007

.DISCUSSION...

MUCH OF THE DENSE FOG THAT WAS OVER PORTIONS OF WEST TENNESSEE AND
NORTH MISSISSIPPI EARLIER THIS MORNING HAS MIXED OUT. THEREFORE...THE
DENSE FOG ADVISORY HAS BEEN CANCELLED.

AS FOR CONVECTIVE CHANCES...IT APPEARS THAT THE ATMOSPHERE WILL
AGAIN SUPPORT DEVELOPMENT SIMILAR TO YESTERDAY. THE AIRMASS IN
PLACE REMAINS WARM AND MOIST...WITH DEWPOINTS IN THE MID AND UPPER
60S. IN ADDITION...THE LOWER ATMOSPHERE IS ONLY WEAKLY CAPPED THIS
MORNING AND THIS INVERSION SHOULD MIX OUT LATER THIS MORNING OVER
THE EASTERN HALF OF THE FORECAST AREA WHERE DAYTIME HEATING WILL
BE STRONGEST. AS THESE AREAS REACH CONVECTIVE TEMPERATURES (LOW 80S)
...EXPECT SCATTERED THUNDERSTORMS TO FORM AS MODERATE TO STRONG
INSTABILITY DEVELOPS (MUCAPES 2000-3000J/KG AND LI/S -4C). FURTHER
WEST...FROM FAR WEST TENNESSEE INTO EASTERN ARKANSAS AND THE
MISSOURI BOOTHEEL...IT WILL TAKE LONGER TO MIX OUT THE CAPPING
INVERSION AS A THICK DECK OF MID LEVEL CLOUDS PERSISTS THROUGH THE
MORNING HOURS. THIS WILL DELAY GOOD HEATING UNTIL LATER THIS
AFTERNOON WHEN THE MID CLOUDS SHOULD MIX OUT. EXPECT THE MOST
LIKELY LOCATIONS FOR INITIAL CONVECTIVE INITIATION BY EARLY
AFTERNOON TO BE ALONG THE DIFFERENTIAL HEATING BOUNDARY ALONG THE
CLOUD EDGE WHICH EXTENDS FROM PORTIONS OF WEST TENNESSEE INTO
NORTHWEST MISSISSIPPI. KEPT MOSTLY CLOUDY WORDING THIS AFTERNOON
AS ONGOING CONVECTION WILL ADD ADDITIONAL CLOUD COVER.

ONLY UPDATES TO THE FORECAST THIS MORNING WILL BE TO REMOVE FOG
WORDING AND ADJUST MORNING CLOUDS AND HIGH TEMPS BASED UPON
CURRENT TRENDS. OTHERWISE FORECAST LOOKS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT FRI MAY 11 2007/

DISCUSSION...

THE MAIN FORECAST CHALLENGE IS DETERMINING RAIN CHANCES TODAY
AND SATURDAY.

MODELS IN THE SHORT TERM ARE IN GOOD AGREEMENT AND USED A BLEND
OF THEM. DID NOT MAKE MANY CHANGES TO THE PREVIOUS FORECAST.

AT 345 AM CDT...MOIST CONDITIONS WERE OCCURRING ACROSS THE MIDSOUTH
WITH TEMPERATURES IN THE 60S. THE AIR WAS NEARLY SATURATED...AND
PATCHY FOG WAS DEVELOPING SOUTH OF INTERSTATE 40 WHERE SKIES
WERE CLEARING. WEAKENING SHOWERS WERE OVER NORTHEAST ARKANSAS.
A LOW PRESSURE SYSTEM WAS MOVING OFF THE TEXAS GULF COAST.

TODAY WILL BE SIMILAR TO YESTERDAY WITH A STAGNANT...MOIST...
WARM...UNSTABLE AIRMASS OVER THE AREA. PATCHY FOG IS POSSIBLE
THROUGH 8 AM CDT...MAINLY SOUTH OF INTERSTATE 40...BUT WILL
DISSIPATE QUICKLY. CLOUDS WILL BUILD ONCE CONVECTIVE
TEMPERATURES IN THE MID TO UPPER 80S ARE REACHED BETWEEN 1 AND
4 PM CDT. THEN...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP.
TOUGH TO PINPOINT EXACTLY WHERE STORMS WILL DEVELOP...SO KEPT
UNIFORM RAIN CHANCES AROUND 50 PERCENT.

AGAIN...NOT EVERYONE WILL GET WET...BUT LOCALLY HEAVY DOWNPOURS
CAPABLE OF PRODUCING 1 TO 3 INCHES OF RAINFALL AND LOCALIZED
FLOODING ARE POSSIBLE BENEATH SOME OF THESE SLOW MOVING STORMS.
WITH UNSTABLE AIR IN PLACE...LIFTED INDICES -4 TO -7 AND SURFACE
BASED CAPES 1500 TO 2500 J/KG...A FEW STORMS MAY BE SEVERE WITH
LOCALLY DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS.
WITH WEAK WINDS IN PLACE...THE CONVECTION WILL BE UNORGANIZED AND
PULSE TYPE IN NATURE.

TEMPERATURES TODAY WILL AGAIN BE ON THE WARM SIDE...MAINLY IN THE
MID TO UPPER 80S. THE RECORD HIGH FOR TODAY OF 90 DEGREES AT
JACKSON TN MAY BE BROKEN IF ENOUGH SUN CAN OCCUR BEFORE SHOWER
AND THUNDERSTORM DEVELOPMENT.

TONIGHT...SCATTERED SHOWERS AND STORMS WILL WEAKEN AND DISSIPATE.
PATCHY FOG MAY DEVELOP LATE IN SOME AREAS. EXPECT LOWS IN THE 60S
ONCE AGAIN.

SATURDAY AND SATURDAY NIGHT...A COLD FRONT WILL APPROACH AND MOVE
THROUGH THE AREA BRINGING DRIER AIR BEHIND IT. LOWERED RAIN
CHANCES OVER THE AREA...ESPECIALLY NORTH OF INTERSTATE 40...WITH
THE DRY AIR MOVING IN. ALSO...CONVERGENCE ALONG THE FRONT WILL BE
VERY WEAK. A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL MAY
OCCUR SOUTH OF INTERSTATE 40 DURING THE AFTERNOON HOURS.

SUNDAY AND MONDAY LOOK TO BE DRY AND COOLER WITH HIGH PRESSURE
BUILDING INTO THE AREA. LOWS 55 TO 65 AND HIGHS IN THE LOWER TO
MID 80S ARE FORECAST.

TUESDAY THROUGH FRIDAY...A COLD FRONT MOVING THROUGH LATE
TUESDAY INTO WEDNESDAY WILL BRING HIGHER RAIN CHANCES TO THE AREA.
UNCERTAIN ABOUT THE EXACT TIMING AND STRENGTH OF THIS SYSTEM AT
THIS TIME AS LONG TERM MODELS VARY QUITE A BIT. DRY AND COOLER
CONDITIONS MAY MOVE IN BY THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  86  68  88  65 /  50  30  30  10
MKL  87  63  87  58 /  50  30  30  10
JBR  85  65  87  62 /  50  30  20   0
TUP  89  65  87  63 /  40  30  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 11, 8:49 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
949 AM CDT FRI MAY 11 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121700-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
949 AM CDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 1 AND 9 PM CDT
ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS UP TO 60 MPH AND HAIL
UP TO THE SIZE OF QUARTERS ARE THE MAIN HAZARDS.

FLASH FLOODING IS ALSO POSSIBLE IN SOME AREAS BETWEEN 1 AND
9 PM CDT AS ANY THUNDERSTORM WILL BE SLOW MOVING AND MAY PRODUCE
SEVERAL INCHES OF RAINFALL IN A SHORT AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE AGAIN
POSSIBLE BETWEEN 1 AND 9 PM CDT SATURDAY ALONG AND SOUTH OF
INTERSTATE 40. DAMAGING WINDS...HAIL...AND FLASH FLOODS ARE THE
MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IN AREAS WHERE STORMS BRIEFLY
BECOME SEVERE OR PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND
THEN AGAIN ON SATURDAY AFTERNOON.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henderson

When
May 11, 12:20 PM CST to 12:25 PM CST
Where
Henderson County, 4 mi NW of Darden
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.671, -88.280

Nickel to Quarter size hail fell 4 miles northwest of Darden.

Thunderstorm Wind, Henderson

When
May 11, 12:20 PM CST to 12:25 PM CST
Where
Henderson County, 4 mi NW of Darden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.671, -88.280

Straight line winds knocked down several large tree limbs 4 miles northwest of Darden.

Hail, Hardeman

When
May 11, 2:15 PM CST to 2:20 PM CST
Where
Hardeman County, 2 mi W of Pocahontas
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
35.050, -88.855

Hail, Henry

When
May 11, 4:18 PM CST to 4:23 PM CST
Where
Henry County, Buchanan
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.430, -88.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32982, 32984, 32986, 32987.